• Bob Vlach, Woodford Sun Staff

Learning how to identify an overdose, save a life

People from a variety of backgrounds learned how to identify if someone’s suffering from an opioid overdose and how they can save that person’s life with Narcan during a free training at the Woodford County Health Department last Wednesday, March 7.

Whether an opioid overdose occurs at home or in the workplace, trainer Brett Sokola said it’s important for people to receive the training to administer Narcan, which the fourth-year University of Kentucky pharmacy student described as an antidote for an opioid overdose.

He said an inability to breathe is one of several signs of an opioid overdose, which were explained in an Overdose Recognition and Response Guide given to participants at last week’s training.

Two volunteer firefighters from the Midway Fire Department, a librarian and mom were among those who completed a 15-minute training session before receiving a box containing two doses of Naloxone (sold under the brand name Narcan) at the mobile pharmacy parked outside of the Woodford County Health Department.

“We wanted to offer this to our local community members and we wanted to do it in conjunction with our needle exchange program that we’re now offering as of February first,” said Cassie Prather, director of public health for the Woodford County Health Department.

She views the needle exchange program as an opportunity to focus on disease prevention.

“Through our needle exchange program,” Prather explained, “we’re able to decrease the spread of (communicable diseases) such as hepatitis and HIV.” She described last week’s Narcan training as an opportunity to prevent overdose deaths. Prather pointed out that the number of drug overdoses in Woodford County steadily climbed from 54 in 2014 to 68 in 2015 to 96 in 2016, according to data from the Kentucky Injury Prevention and Research Center. “So there’s definitely a pattern. And it’s on the up-tick. So we want to help combat that (trend) here at the local health department,” she said.

“We have opened up this training to anyone,” she added. “And we just want to make sure people in our county are able to respond if they should come upon someone who has overdosed.”

Started in 2009 by the Kentucky Department for Public Health and Kentucky Pharmacists Association with a federal grant from the Centers for Disease Control and Prevention, the state’s mobile pharmacy dispensed more than 1,500 two-pack boxes of Narcan and trained (with volunteer pharmacists and pharmacy students) a similar number of people at 30 events from November 2016 to December 2017. “So we’ve had a really good response,” said Jody Jaggers, director of pharmacy emergency preparedness.

The Versailles resident, who knows of only one other state (North Carolina) with a mobile pharmacy, described events such as last week’s free training at the health department as an opportunity to empower people so they are able to help.

“I can’t imagine anything worse than somebody you love or somebody you know – finding them after they’ve overdosed – and the only thing you can do is call 911 and hope they get there in time,” said Jaggers. “But this (training), it at least gives you the ability to do something to hopefully give them another chance. And that’s what we hear … people comment that they appreciate us being here because now they don’t feel helpless. Now, they feel like they can do something.”

Scott Coleman, a retired Georgetown Police officer, now employed as operations manager for safety and security at Bluegrass Community and Technical College, said the recent training will allow him to help someone who has overdosed when “literally, seconds do matter.”

He and others in a training session were told two doses of Narcan may not be enough to reverse an overdose of Fentanyl, which UK College of Pharmacy faculty member Trish Freeman described as “very, very, very potent drugs; more potent than other prescription painkillers.”

That’s why it’s so important to always call 911 if a suspected opioid overdose occurs, she said.

While most overdoses in the news are connected to illicit drug use, pharmacist Nina Whitehouse pointed out that many people suffering from chronic pain conditions such as cancer are prescribed painkillers. Narcan could save the life of a loved one in those situations too, she said.

For information about pharmacies where Narcan (Naloxone) is available without a prescription, visit odcp.ky.gov/Stop-Overdoses.

5 views0 comments

Recent Posts

See All